Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 56, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2019, 7:21 AM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2019, 7:21 AM CDT (12:21 UTC)
- Expired
- Jul 13, 2019, 8:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beadle County, SD, Jerauld County, SD
The radar
The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 7:48 AM CDT | HAIL 0.7 | 2 Wsw Wolsey, SD | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
284
WUUS53 KFSD 131221
SVRFSD
SDC005-073-131300-
/O.NEW.KFSD.SV.W.0056.190713T1221Z-190713T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
721 AM CDT Sat Jul 13 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Western Beadle County in east central South Dakota...
Northeastern Jerauld County in central South Dakota...
* Until 800 AM CDT.
* At 720 AM CDT, a severe thunderstorm was located over Wessington,
or 13 miles east of Miller, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wolsey around 755 AM CDT.
Virgil around 800 AM CDT.
Other locations impacted by this severe thunderstorm include
Broadland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4452 9825 4409 9844 4420 9893 4420 9870
4460 9870
TIME...MOT...LOC 1220Z 298DEG 21KT 4448 9871
HAIL...1.00IN
WIND...60MPH
$$
Maldonado1 follow-up statement
512
WWUS53 KFSD 131243
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
743 AM CDT Sat Jul 13 2019
SDC005-073-131300-
/O.CON.KFSD.SV.W.0056.000000T0000Z-190713T1300Z/
Beadle SD-Jerauld SD-
743 AM CDT Sat Jul 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTHWESTERN BEADLE AND NORTHEASTERN JERAULD COUNTIES...
At 743 AM CDT, a severe thunderstorm was located near Wolsey, or 18
miles west of Huron, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Wolsey around 755 AM CDT.
Virgil around 800 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4443 9829 4442 9829 4409 9844 4419 9871
4420 9870 4452 9869
TIME...MOT...LOC 1243Z 308DEG 18KT 4441 9859
HAIL...1.00IN
WIND...60MPH
$$
MaldonadoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:34 AM CDT, 47 minutes earlier.
Area forecast discussion, Jul 13, 6:34 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 634 AM CDT Sat Jul 13 2019 .SHORT TERM...(Today and Tonight) Issued at 234 AM CDT Sat Jul 13 2019 We continue to watch a couple areas of convection early this morning that could bring impacts to the CWA. Most noticeable area is a slightly decaying MCS across east central Nebraska. This activity is running along the periphery of an enhanced area of H850 moisture. However as it moves east and away from it's parent vorticity maxima further west, it's going to be running into a warm layer at 700 mb which should limit growth potential slightly. That said, there is certainly some lingering potential for strong winds along and south of the hwy 20 corridor into daybreak. Further north, considerable cloud layer developing on H850 moisture layer, but soundings continue to show this layer is capped, and this inversion may lead to less development potential towards the I-90 areas. Second area of convection across north central SD and southern ND remain nearly stationary, but could try to build southwards along instability gradient into daybreak. All that said, convective high resolution models continue to do rather poorly with small mesoscale perturbations in the flow, and their resulting convection. Anticipating some scattered convection to move through NW Iowa into mid-morning, but all signs point to convection over north central SD decaying slowly into the morning. However, another hot and humid day is in store for the region, and we'll have to keep an eye on two features. The first is the remnant MCV across Nebraska (which looks to stay south of the CWA), and a second will be a small perturbation dropping southeast from Montana later morning and into the afternoon. This secondary wave could provide enough support for scattered convection to develop this afternoon in areas along and north of I-90 along a minor sfc convergence zone. Instability and mid-lvl lapse rates are sufficient, but shear could be a bit stronger for a more organized severe weather risks That said, wouldn't be surprised to see a few stronger storms later today. Rising temperatures and dew points push heat indices into the 90-100 degree range; warmest in south central SD. No heat advisory planned at this point. Tonight: 700 mb thermal advection intensifies tonight, which should prevent much in the way of organized convective development into Sunday morning. Certainly can't discount something isolated developing on the edge of the thermal ridge Sunday morning, but location is uncertain. .LONG TERM...(Sunday through Friday) Issued at 234 AM CDT Sat Jul 13 2019 Sunday: Hot and humid will be the story for Sunday as dew points surge into the 70s, and temperatures rise into the 90s. Heat advisories may be needed. We'll keep an eye on potential MCS activity across ND that will try to ride along the edge of the EML into SUnday evening, but indications point to this staying just outside the area. Monday-Wednesday: Another hot and humid day on Monday, with highs in the 90s and heat index readings over 100 in many locations. There are certainly signs for potential convection issues as we move into Monday night, Tuesday, and Wednesday as mid-level flow flattens and the area becomes much more susceptible to MCS development. Temperatures on Tuesday and Wednesday may cool slightly, but dew points will also increase and will keep heat index readings near advisory criteria. Thursday-Friday: Minimal changes made to the end portions of the forecast as model differences begin to grow. There will certainly be a strong wave moving through southern Canada or the northern US, but uncertain on the track at this point. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 631 AM CDT Sat Jul 13 2019 Thunderstorms will continue near Sioux City for another hour or two, with a secondary cluster of storms approaching Huron through 9am. Storms may fade slightly by mid-late morning, however watching potential for redevelopment by early to mid afternoon in areas along and north of I-90. VFR conditions are anticipated with brief reductions in any convection. Due to uncertainties in spatial coverage of storms, will only mention vicinity attm. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Dux
Hazardous weather outlook, Jul 13, 4:15 AM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 415 AM CDT Sat Jul 13 2019 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 050-052>070-140915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Bon Homme-Yankton- 415 AM CDT Sat Jul 13 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated showers and thunderstorms may develop through mid- morning, however the risk of severe storms is low. Isolated strong to potentially severe storms may develop in areas along and north of Interstate 90 this afternoon and early evening. The main risks will be one and a half inch hail and 60 mph winds. Heat index values Saturday afternoon will average between 90 and 98 degrees. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat index readings will climb between 95-105 degrees beginning Sunday and continuing through Thursday. Occasional thunderstorm chances will remain in the forecast, especially late Monday, Tuesday, and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ020>022-031-032-NEZ013-014-SDZ071-140915- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union- 415 AM CDT Sat Jul 13 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will continue to move east across the outlook area through mid-morning. While the severe weather risk remains low, a very isolated storm could produce marginally severe hail through 9 am along with 30 mph wind gusts. Humid conditions will arrive later today, with heat index values approaching 95 degrees. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat index readings will climb between 95-105 degrees beginning Sunday and continuing through Thursday. Occasional thunderstorm chances will remain in the forecast, especially late Monday, Tuesday, and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:00 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 30 min |
| Jul 13, 7:56 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 34 min |
| Jul 13, 8:21 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Jerauld, Miner, Sanborn | 39 min |
| Jul 13, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 31 min |
| Jul 13, 5:47 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 43 min |
| Jul 13, 6:22 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 38 min |
| Jul 13, 6:56 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.